Category: 

What is the Most Common Cause of Floaters?

Article Details
  • Written By: Erin J. Hill
  • Edited By: Bronwyn Harris
  • Last Modified Date: 07 January 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

The most common cause of floaters is a detachment of small part of the vitreous, which is a liquid or gelatinous coating around the eyeball. Sometimes small bits of it comes apart and then floats within the rest of it, causing shadows against the retina. Other times, the vitreous will shrink and cause debris to detach, and the small particles are seen as floaters. Occasionally, floaters can be a sign of retina detachment, but this is rare.

Floaters appear as dark speck in the eye which is mostly noticed when looking at something bright, such as a white wall or the sky. They are harmless and most people will have them at some point in their lives, although they are most common in the elderly. Many floaters will eventually disappear as the debris which causes them settles toward the bottom of the eyeball.

Debris from the aqueous liquid in the vitreous of the eye detaching is the most common cause of floaters, and up to 70% of people will experience them in their lifetime. There is no treatment for them, and although annoying, they are not related to any health problems. Patients should still see an eye doctor about any changes in vision or odd sensations in the eyes to rule out more serious conditions. An eye doctor may wish to determine the cause of floaters in those with preexisting conditions or who are at high risk of problems.

Ad

Some risk factors may make detachment more likely to occur. Trauma or force to the head, facial surgery, and aging are all linked to a greater occurrence of floaters. Sometimes, there is no known underlying reason for the debris.

If floaters are present and are accompanied by flashing in the eyes and vision changes, an eye doctor should be seen immediately. Although they are often nothing to be alarmed about, these can be symptoms of a retinal detachment. This is a serious condition which can lead to blindness if not treated. Surgery is needed to reattach the retina to the eye.

Another potential cause of floaters is medication used to treat another condition. There are various types which can cause this, so if floaters appear soon after starting a new medication, it could be to blame. Floaters may not go away even if the medication is discontinued.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email